Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 19, NWS San Angelo, TX

March 9, 2013Brown County, McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 9, 2013, 6:20 PM CST for Brown County, McCulloch County, San Saba County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2013, 6:20 PM CST (00:20 UTC)
Expired
Mar 9, 2013, 7:00 PM CST
In force
40 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Brown County, TX, McCulloch County, TX, San Saba County, TX

The radar

The Dyess AFB radar (KDYX), 131 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 1:46 PM CSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2013-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2013-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:08 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 9, 5:08 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
508 PM CST SAT MAR 9 2013

.AVIATION...
/00AZ UPDATE/

AN UPPER LEVEL SYSTEM HAS PUSHED A COLD FRONT EAST THROUGH MOST
OF WEST CENTRAL TEXAS THIS EVENING WITH VFR CONDITIONS OVER THE
WESTERN TERMINALS THROUGH THE REMAINDER OF THE TAF PERIOD. THE
WESTERN TAF SITES WILL HAVE POSTFRONTAL WINDS FROM THE NORTHWEST
GUSTING TO AROUND 30 KTS BY SUNRISE TOMORROW. FOR KJCT AND
KBBD...A LINE OF THUNDERSTORMS WILL PUSH THROUGH THE TERMINALS
WITH A CHANCE OF THUNDERSTORMS FROM 00Z-04Z THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 42  56  27  60  35 /  20   5   5   0   0
SAN ANGELO 	 41  57  28  66  33 /  20   5   5   0   0
JUNCTION 	 47  63  25  66  30 /  80   5   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...STERLING.

&&

15
Hazardous weather outlook, Mar 9, 3:34 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
334 PM CST SAT MAR 9 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
334 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...MAINLY
EAST OF LINE FROM ALBANY...TO BALLINGER...TO SONORA. SOME OF THESE
STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE FOR THE REST OF
THIS AFTERNOON ACROSS THE WESTERN BIG COUNTRY AND NORTHWEST
CONCHO VALLEY DUE TO THE COMBINATION OF GUSTY WEST TO SOUTHWEST
WINDS...DRY AIR AND ABOVE NORMAL TEMPERATURES. A RED FLAG WARNING
IS IN EFFECT WEST OF A HASKELL TO ROBERT LEE LINE UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY DUE TO THE
COMBINATION OF GUSTY NORTH WINDS AND DRY AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR PORTIONS OF THE HEARTLAND
...NORTH EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY LATE THIS
AFTERNOON AND EVENING.

24

In the hours before

Special weather statement, Mar 9, 4:04 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
404 PM CST SAT MAR 9 2013

TXZ140-092230-
BROWN TX-
404 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CST FOR BROWN
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  GUSTY WINDS AND HAIL

AT 401 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF LAKE BROWNWOOD...OR ABOUT 7 MILES NORTHWEST OF BROWNWOOD...MOVING
NORTHEAST AT 45 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING OUTDOORS...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL VEHICLE DENTS...
  MINOR INJURY POSSIBLE...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  OWENS AND LAKE BROWNWOOD NEAR BYRDS STORE BY 410 PM CST
  MAY BY 420 PM CST

LAT...LON 3168 9904 3180 9919 3206 9910 3208 9893
      3178 9871 3177 9872
TIME...MOT...LOC 2204Z 224DEG 37KT 3181 9902

DANGEROUS LIGHTNING

HAIL...NICKEL SIZE
WIND...45+ MPH
Local storm report, Mar 9, 5:08 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
508 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             15 NW BROWNWOOD         31.86N  99.17W
03/09/2013  E0.88 INCH       BROWN              TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1300083

PM
Local storm report, Mar 9, 5:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 SW MAY                31.91N  99.00W
03/09/2013  E1.00 INCH       BROWN              TX   PUBLIC

&&

EVENT NUMBER SJT1300084

PM
Special weather statement, Mar 9, 5:24 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
524 PM CST SAT MAR 9 2013

TXZ073-168-100000-
MENARD TX-CONCHO TX-
524 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CST FOR MENARD
AND CONCHO COUNTIES...

AT 518 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 15 MILES SOUTHWEST OF EDEN...OR ABOUT
16 MILES NORTHWEST OF MENARD...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LIVE OAK BY 530 PM CST
  US-83 NEAR THE MENARD-CONCHO COUNTY LINE BY 535 PM CST
  EDEN BY 545 PM CST

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3108 10012 3109 10011 3138 9990 3107 9961
      3094 10000
TIME...MOT...LOC 2323Z 235DEG 30KT 3107 9997

15
Local storm report, Mar 9, 5:25 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
525 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 NW SAN ANGELO         31.46N 100.47W
03/09/2013  E1.00 INCH       TOM GREEN          TX   NWS EMPLOYEE

&&

EVENT NUMBER SJT1300085

PM
Local storm report, Mar 9, 5:34 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
534 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             12 NW BROWNWOOD         31.83N  99.14W
03/09/2013  E1.75 INCH       BROWN              TX   PUBLIC

&&

EVENT NUMBER SJT1300086

PM

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:03 PM CSTAreal Flood AdvisorySJTBrown, McCulloch, San Saba117 min
Mar 9, 6:11 PM CSTSevere Thunderstorm WarningSJTKimble34 min
Mar 9, 6:28 PM CSTSevere Thunderstorm WarningSJTConcho, Menard32 min
Mar 9, 6:43 PM CSTSevere Thunderstorm WarningSJTKimble, Menard32 min
Mar 9, 6:47 PM CSTSpecial Weather StatementSJTSutton28 min
Mar 9, 6:52 PM CSTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard38 min
Mar 9, 6:56 PM CSTSevere Thunderstorm WarningSJTKimble, Menard, Sutton49 min
Mar 9, 7:05 PM CSTTornado WarningSJTKimble25 min
Mar 9, 7:08 PM CSTSevere Thunderstorm WarningSJTConcho, Menard37 min
Mar 9, 7:16 PM CSTSevere Thunderstorm WarningSJTMcCulloch29 min
Mar 9, 7:20 PM CSTSevere Thunderstorm WarningSJTSan Saba10 min
Mar 9, 7:26 PM CSTSevere Thunderstorm WarningSJTKimble, Mason49 min
Mar 9, 7:35 PM CSTSevere Thunderstorm WarningSJTSan Saba25 min
Mar 9, 7:35 PM CSTSevere Thunderstorm WarningSJTMcCulloch25 min
Mar 9, 7:47 PM CSTSevere Thunderstorm WarningSJTKimble, Menard43 min
Mar 9, 8:06 PM CSTAreal Flood AdvisorySJTKimble, McCulloch, Mason, Menard, San Saba, Sutton114 min
Mar 9, 8:09 PM CSTSevere Thunderstorm WarningSJTMcCulloch, San Saba51 min
Mar 9, 8:24 PM CSTTornado WarningSJTKimble, Mason, Menard36 min
Mar 9, 8:46 PM CSTSevere Thunderstorm WarningSJTKimble, Mason29 min
Mar 9, 8:51 PM CSTTornado WarningSJTKimble, Mason24 min
Mar 9, 8:58 PM CSTSevere Thunderstorm WarningSJTKimble32 min
Mar 9, 9:15 PM CSTSevere Thunderstorm WarningSJTMason30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.